Back to Ask the Diabetes Team Ask the Diabetes Team

From Houston, Texas, USA:

I am 27 years old, have had type 1 diabetes for 17 years, and I have always had problems with allergies/asthma. When I was younger, I was put on allergy shots which seemed to have helped, but they also appeared to make my blood sugar go consistently high (200-400 mg/dl [11.1-22.1 mmol/L], resulting in an A1c of 10% or more). However, I don't know if this had more to do with simply going through puberty and adolescence rather than the allergy shots themselves.

About the time I started high school, I voluntarily stopped the shots, and at the time, I had seemed to have out-grown my allergies, needing only the occasional Sudafed to help with nasal congestion. Since then, I have also had excellent blood sugar control with A1c's of 5.4- 6% with no complications so far.

Two years ago, I moved and my allergies have come back in the worst way, making my daily life miserable to the point I can't function like I did prior to moving here. I'm basically surviving on over-the-counter allergy medications, but I have tried all sorts of them, and so far none have really helped me. So I am seriously considering going back on the allergy shots, but I am afraid to do so, remembering what my blood sugars were like at the time I was on them. Do allergy shots cause blood sugars to seemingly skyrocket?

I have worked very hard to control my sugars and to avoid complications, and I am just afraid that, by going back on them, I will be putting myself back in jeopardy of blood sugar problems and ruin all the hard work I have done to lower my A1c. If you or anyone on your team has any information or opinions on this topic, please let me know. I would greatly appreciate it. I am scheduled to talking with an allergist next month, and I am trying to get as much information about the possible risks before I go. I am hoping that my earlier problems were more related to going through puberty than the medication, but I would like to hear your thoughts on this.


The reason for the higher sugars may not be the allergy shots but the medications you take for the allergies or asthma. The inhaled steroids may raise blood sugars if taken in large enough doses. If you take any asthma medications, they may also raise your blood sugars.


Original posting 23 Aug 2003
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.